Progressive brain atrophy and cortical thinning in schizophrenia after commencing clozapine treatment
Cannon, Dara M.
Barker, Gareth J
MetadataShow full item record
This item's downloads: 0 (view details)
Cited 26 times in Scopus (view citations)
Ahmed, Mohamed; Cannon, Dara M; Scanlon, Cathy; Holleran, Laurena; Schmidt, Heike; McFarland, John; Langan, Camilla; McCarthy, Peter; Barker, Gareth J; Hallahan, Brian; McDonald, Colm (2015). Progressive brain atrophy and cortical thinning in schizophrenia after commencing clozapine treatment. Neuropsychopharmacology 40 (10), 2409-2417
Despite evidence that clozapine may be neuroprotective, there are few longitudinal magnetic resonance imaging (MRI) studies that have specifically explored an association between commencement of clozapine treatment for schizophrenia and changes in regional brain volume or cortical thickness. A total of 33 patients with treatment-resistant schizophrenia and 31 healthy controls matched for age and gender underwent structural MRI brain scans at baseline and 6-9 months after commencing clozapine. MRI images were analyzed using SIENA (Structural Image Evaluation, using Normalization, of Atrophy) and FreeSurfer to investigate changes over time in brain volume and cortical thickness respectively. Significantly greater reductions in volume were detected in the right and left medial prefrontal cortex and in the periventricular area in the patient group regardless of treatment response. Widespread further cortical thinning was observed in patients compared with healthy controls. The majority of patients improved symptomatically and functionally over the study period, and patients who improved were more likely to have less cortical thinning of the left medial frontal cortex and the right middle temporal cortex. These findings demonstrate on-going reductions in brain volume and progressive cortical thinning in patients with schizophrenia who are switched to clozapine treatment. It is possible that this gray matter loss reflects a progressive disease process irrespective of medication use or that it is contributed to by switching to clozapine treatment. The clinical improvement of most patients indicates that antipsychotic-related gray matter volume loss may not necessarily be harmful or reflect neurotoxicity.